Body weight changes associated
with psychopharmacology

by
Vanina Y, Podolskaya A, Sedky K, Shahab H,
Siddiqui A, Munshi F, Lippmann S.
Department of Psychiatry and Behavioral Science
of the University of Louisville,
Kentuchy 40202, USA.
Psychiatr Serv. 2002 Jul; 53(7): 842-7


ABSTRACT

OBJECTIVE: The authors discuss changes in body weight associated with various psychopharmaceuticals. METHODS: A large number of articles and books about drug-induced changes in body weight, selected on the basis of various literature searches and the authors' clinical experiences with psychopharmaceuticals, were reviewed. RESULTS: Many psychotropic drugs with antipsychotic, mood stabilizing, and antidepressant properties are associated with weight gain. Others, such as fluoxetine, isocarboxazid, nefazadone, topiramate, and psychostimulants, may cause weight loss. The antipsychotic drugs chlorpromazine, clozapine, and olanzapine are often associated with weight gain. Among antidepressants, amitriptyline and mirtazapine are known to cause weight gain. However, reductions are sometimes observed, and each antidepressant has its own unique weight-effect profile. Mood stabilizers, especially valproate-related products, are also associated with weight gain. CONCLUSIONS: Careful monitoring and consideration of alternative therapies are essential.
TCAs
SSRIs
RIMAs
Options
Clozapine
Bupropion
Fluoxetine
Olanzapine
Amineptine
Reboxetine
Topiramate
Nefazodone
Mirtazapine
Sibutramine
Tesofensine
Isocarboxazid
Chlorpromazine
Fluoxetine/weight changes
Amphetamines and psychostimulants


Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family